For all the latest news about the coronavirus, click here.

A side effect of some of the COVID-19 vaccines has women seeking medical attention fearing they may have developed breast cancer

The vaccines by Pfizer and Moderna can both cause lymph node swelling specifically under the armpits mimicking signs of breast cancer leukaemia and lymphoma.

While doctors say this swelling is temporary and harmless, they have advised women to avoid getting a mammogram less than four weeks after receiving the vaccine as this swelling can also show up as a false positive on a mammogram creating unnecessary worry.

“This type of swelling is not that unusual and can also occur due to other vaccines or illnesses because lymph nodes can swell as a part of the body’s immune response,” said Brett Parkinson, MD, medical director of Intermountain Healthcare’s Breast Care Center.

Watch the interview with Dr Parkinson below:

Subscribe to our Free Daily All4Women Newsletter to enter

Post vaccine lymph node swelling is harmless

According to Web MD,  swelling in the lymph nodes and the area in which the vaccine was injected is normal and harmless. It should go away on its own within a few weeks and can affect both men and women.

“When side effects occur, they typically last just a few days. A side effect or reaction isn’t necessarily all bad, by the way; it may indicate that the body is building protection against the virus,” said Dr Robert H Shmerlng, Senior Faculty Editor, Harvard Health Publishing.

While the swelling is only temporary and according to participants in the vaccine trials is not painful, it can be alarming especially because it can cause possible false positives on your mammogram creating unfounded fears of cancer.

It is not a surprise

While everything we learn about COVID-19 and the vaccines produced around the world is new, this side effect was expected by medical professionals and showed up in their trials as well.
During the trials, research and observations were made to patients who developed swelling and it was ruled as harmless.

Most vaccines also have other side effects which can cause short-term discomfort. According to Harvard.edu, these side effects can include fever, chills, fatigue, muscle aches, headaches, nausea and vomiting.

 

Sources:

READ MORE :

Minister Zweli Mkhize

Mkhize reflects on a year of battling Covid-19 – “It’s been rough”

“It has been a very rough journey if one may say, we have learnt a lot, we have made mistakes and we have also achieved a lot,” – Mkhize

Coronavirus infections South Africa

Covid-19 breakthrough? Those infected with new variant may develop immunity

Scientists in South Africa have found that people infected by the Covid-19 501Y.V2 variant developed antibodies and may be protected from possible re-infection.

Coronavirus corona virus prevention travel surgical masks and hand sanitizer gel for hand hygiene spread protection.

Overuse of sanitisers is making bacteria resistant to alcohol

Multiple studies have found that the more we sanitize and disinfect out hands and surfaces to curb COVID-19 infection the smarter bacteria becomes and the more likely bacteria is to become immune to these disinfecting methods. 

Covid-19: First wave antibodies much less effective against 501Y.V2 - professor

Covid-19: First wave antibodies much less effective against 501Y.V2 – professor

Studies of blood taken from 44 people who previously had Covid-19, show that their antibodies are much less effective against 501Y.V2.

3d illustration of nerve cells, concept for Neurological Diseases, tumors and brain surgery.

COVID-19 could be causing survivor’s bodies to attack themselves

A link between COVID-19 and autoimmune disease has been discovered. This link could explain a number of symptoms that seem unrelated to the respiratory disease. 

While All4Women endeavours to ensure health articles are based on scientific research, health articles should not be considered as a replacement for professional medical advice. Should you have concerns related to this content, it is advised that you discuss them with your personal healthcare provider.